Jun 13, 2012

1dp5dt: Progesterone

The egg retrieval process affects many aspects of a woman's body and leaves many patients without enough progesterone or estrogen to support a pregnancy. Per my protocol, I am getting estrogen through a patch on my stomach. easy-peasy. The progesterone is not so easy and is taken in the form of progesterone in oil (PIO). The day after retrieval I began injecting a 1.5" 22 gauge needle into my hip each night. I'm now 5 days into the fun of booty shots.

These shots are perhaps the most intimidating aspects of IVF for many women. The needle is huge, I mean really, really long. I use smaller nails to hang pictures. The PIO is an incredibly thick solution so even after stabbing an inch and a half of needle into your booty, you still have to push the syringe. The PIO is so thick you can see your skin expand to make room for it. Painful doesn't begin to describe!

I have always heard that progesterone is the worst part of the two week wait. I thought it was because of the shots. Perhaps for some women it is.

Well, not for me. Just like the progesterone in the form of a suppository I took during IUI, PIO has left me constantly queasy. So far no actual nausea (praise God!) but sometimes I wonder if actually getting sick might make me feel better. I'm also, of course, emotional and tired.

The emotional I understand. Right now, I am "pregnant until proven otherwise" with two beautiful little embryos hopefully snuggling inside of me for a long time. In two weeks, we will know for sure if either one has decided to hang on. Until then, I am in a state of uncertainty. Hopeful, but afraid to hope too much because I don't know if I can take the disappointment. Terrified, because I don't want to do anything at this point that could potentially harm implantation.

Anyway, back to my point: Progesterone is making me crazy.

Its side effects can mimic early pregnancy — tender breasts, nausea, slight uterine cramping — but of course, it is far too early for me to experiencing any pregnancy symptoms. Those won't start for at least two weeks. But, any any moment after embryo transfer (including today 1dp5dt -- shorthand for one day post five day transfer) any physical sensation can as easily be attributed to progesterone as to pregnancy or AF. You can think you're pregnant when you're not even close. Or you can think your period is imminent when you won't get another one for months - nine perhaps :).

In short, I'm screwed and can't count on my bodies cues for anything at all. And at any moment I'm sure I'm going to start losing my cookies. And I'm on bed rest.

It sounds like I'm whining a bit. Actually, it doesn't just sound, I am whining a bit. But the reality is, I would inject myself with 100 needles a day and let the queasy go full-blow nausea if it would help one or both of these little embabies to snuggle in.

2 comments:

  1. Whine away! It is soo allowed! The HUGE advantage you have here is acknowledging that the PIO are causing your symptoms. So many ppl immediately use the side effects as an excuse to get prematurely excited, later to only be disappointed (pessimistic much, umm...no? lol). We will help you keep it real, you just rest, and have a glimmer of hope, MK?

    HUGS!
    Jenny

    ReplyDelete
  2. Oh man, I couldn't imagine! I think you have a free pass to whine for a bit! ;-) Praying for you!

    ReplyDelete